"Quinine Poses Serious Risks"

"Quinine Poses Serious Risks"

"The U.S. Food and Drug Administration (FDA) continues to educate patients and health providers about safety risks associated with using Quinine (which does not alleviate RLS in any way) to prevent or treat nocturnal leg cramps. While Quinine is approved for use in malaria in certain cases, it has not been adequately studied, is not considered safe treatment for nocturnal leg cramps, and is "off label"( non FDA approved) for that use. Quinine is asssociated with-

Thrombocytopenia(low blood platelet count)

Hypersensitivity reactions, and

QT prolongation (an increase of the electrical activation signal that triggers heartbeat.)"

NOT good.

This is why Quinine is no longer in any over the counter meds in the US, plus is never used, or should NEVER be used for RLS OR nocturnal leg cramps (two different things) at all any more. It is only approved for certain cases of malaria. This is universal and non one should be using Quinine unless you have malaria. Period.

5 Replies

oldestnewest
  • A lot of drugs have side effects and it is a case of weighing up the benefits v the ill effects. I think that the majority of the drugs that I am on have some nasty, potential, side effect. However, without them I would more than likely be dead!!

    For Quinine I was advised by my pharmacist to have a break from it every now and then to ensure that it is more effective when you take it. Or you could become drug tolerant.

  • I am surprised you are taking Quinine. Years ago, when someone went to their doctor and said they had restless legs and it was painful, the doctor back then assumed the patient had cramps., (there's that word again) and they prescribed Quinine. Quinine is not given out for RLS these days. Altho you dont actually say the reason for using it.

  • I just added the quotes, which I forgot, so you know what the FDA says on their web site. I am just stating how it is regulated in the US, and they did make a big deal about it. So, just stating facts, and you are right, everything has side effects, but death is not a good one if the heart is affected by a "surge of electricity". That is what affects the heartbeat. I do a lot of reading. :) And, since it was such a big thing over here, I thought I would just let people know.

    Donna/USA

  • My late mother asked for quinine sulphate from her GP and he refused to prescribe it. He said it was a very dangerous drug ( she had cramps and not RLS) and they had seen the damage that it had caused in some patients over the years. I don't really know any more than that. One doctor did prescribe it for my RLS. It didn't work so I stopped taking it.

  • Interestingly someone years ago recommended I drink Indian Tonic water with quinine in to stop rls. It DID help years ago when my symptoms were mild but has no effect now they are severe.

    Another piece of advice I was given was to stop drinking (not that I drank hardly any anyway). Through trial and error I have not noticed any difference with my rls whether I drink alcohol or not.

    I am trying to research UK drugs and their side effects so that I can see the neurologist informed this time. I am concerned about possible augmentation with my Ropinirole.

You may also like...